Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 2, NWS Wilmington, NC

March 19, 2008

NWS Wilmington, NC issued this wind advisory at Mar 19, 2008, 4:00 AM EDT. It took effect at Mar 19, 2008, 11:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2008, 4:00 AM EDT (08:00 UTC)
In effect from
Mar 19, 2008, 11:00 AM EDT
Expired
Mar 19, 2008, 8:45 PM EDT
In force
10 hr
Issued by
NWS Wilmington, NC

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KILM 190800
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
400 AM EDT WED MAR 19 2008

.STRONG WINDS WILL DEVELOP OVER THE COASTAL CAROLINAS TODAY IN
ADVANCE OF AN EASTWARD MOVING COLD FRONT.

NCZ097-100-101-SCZ034-046-191600-
/O.NEW.KILM.WI.Y.0002.080319T1500Z-080320T0100Z/
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...LELAND...
SHALLOTTE...WILMINGTON...WRIGHTSVILLE BEACH...CONWAY...
MYRTLE BEACH...GEORGETOWN
400 AM EDT WED MAR 19 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
THIS EVENING...

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH LATE THIS MORNING AND
SHOULD CONTINUE THROUGH THE EVENING HOURS. WIND GUSTS WILL APPROACH
45 MPH AT TIMES.

THESE WIND SPEEDS ARE HIGH ENOUGH TO OVERTURN LIGHTWEIGHT OBJECTS
SUCH AS TRASH CANS...LAWN FURNITURE...AND LARGE POTTED PLANTS.
SECURE THESE OBJECTS NOW BEFORE WINDS INCREASE. DEAD OR WEAK TREE
LIMBS COULD BE KNOCKED DOWN. HIGH-PROFILE VEHICLES CAN BECOME
DIFFICULT TO CONTROL UNDER WINDY CONDITIONS. USE EXTRA CAUTION.


$$

TRA
3 follow-up statements
000 
WWUS72 KILM 191440
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1040 AM EDT WED MAR 19 2008

.STRONG WINDS WILL DEVELOP OVER THE COASTAL CAROLINAS TODAY IN
ADVANCE OF AN EASTWARD MOVING COLD FRONT.

NCZ097-100-101-SCZ034-046-192300-
/O.CON.KILM.WI.Y.0002.080319T1500Z-080320T0100Z/
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...LELAND...
SHALLOTTE...WILMINGTON...WRIGHTSVILLE BEACH...CONWAY...
MYRTLE BEACH...GEORGETOWN
1040 AM EDT WED MAR 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING...

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH LATE THIS MORNING AND
SHOULD CONTINUE THROUGH THE EVENING HOURS. WIND GUSTS WILL
APPROACH 45 MPH AT TIMES.

THESE WIND SPEEDS ARE HIGH ENOUGH TO OVERTURN LIGHTWEIGHT OBJECTS
SUCH AS TRASH CANS...LAWN FURNITURE...AND LARGE POTTED PLANTS.
SECURE THESE OBJECTS NOW BEFORE WINDS INCREASE. DEAD OR WEAK TREE
LIMBS COULD BE KNOCKED DOWN. HIGH-PROFILE VEHICLES CAN BECOME
DIFFICULT TO CONTROL UNDER WINDY CONDITIONS. USE EXTRA CAUTION.

$$

REK
000 
WWUS72 KILM 192235
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
635 PM EDT WED MAR 19 2008

.STRONG WINDS WILL DEVELOP OVER THE COASTAL CAROLINAS TODAY IN
ADVANCE OF AN EASTWARD MOVING COLD FRONT.

NCZ097-100-101-SCZ034-046-200100-
/O.CON.KILM.WI.Y.0002.000000T0000Z-080320T0100Z/
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...LELAND...
SHALLOTTE...WILMINGTON...WRIGHTSVILLE BEACH...CONWAY...
MYRTLE BEACH...GEORGETOWN
635 PM EDT WED MAR 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING...

SOUTH WINDS 15 TO 30 MPH MAY GUST HIGHER THROUGH EARLY THIS
EVENING. THE NATIONAL WEATHER SERVICE WILL CONTINUE THE WIND
ADVISORY THROUGH 9 PM THIS EVENING. 

WINDS WILL BE GUSTY THROUGH THE NIGHT...BUT BELOW WIND ADVISORY
CRITERIA. HIGHER WINDS ARE POSSIBLE IN SHOWERS AND ISOLATED
THUNDERSTORMS. WINDS WILL SHIFT FROM SOUTHWEST TO WEST NORTHWEST
BY THURSDAY MORNING.

$$
RJD
000 
WWUS72 KILM 200045
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
845 PM EDT WED MAR 19 2008

NCZ097-100-101-SCZ034-046-200145-
/O.CAN.KILM.WI.Y.0002.000000T0000Z-080320T0100Z/
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...LELAND...
SHALLOTTE...WILMINGTON...WRIGHTSVILLE BEACH...CONWAY...
MYRTLE BEACH...GEORGETOWN
845 PM EDT WED MAR 19 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE WIND
ADVISORY. 

SOUTH TO SOUTHWEST WINDS 10 TO 20 MPH MAY GUST HIGHER IN SHOWERS
AND ISOLATED THUNDERSTORMS INTO THE OVERNIGHT HOURS. WINDS WILL
SHIFT TO WEST NORTHWEST EARLY THURSDAY MORNING.

$$
RJD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Mar 19, 3:35 AM EDT, 25 minutes earlier.

Area forecast discussion, Mar 19, 3:35 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
335 AM EDT WED MAR 19 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT. HIGH
PRESSURE WILL BUILD IN FOR THE REST OF THE WEEK AND END UP
OFFSHORE SATURDAY. A WEAK COLD FRONT IS EXPECTED SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM WEDNESDAY...HIGH PRESSURE IS NOW A FEW HUNDRED MILES EAST
OF HATTERAS AND CONTINUING TO PUSH FARTHER OUT TO SEA. ATTENTION NOW
TURNS TO AN ENERGETIC LOW DEVELOPING ACROSS THE ARKLATEX REGION. A
RAPIDLY TIGHTENING PRESSURE GRADIENT IN ADVANCE OF THIS LOW WILL
LEAD TO STRONG AND GUSTY WINDS TODAY ACROSS THE EASTERN CAROLINAS.
IN FACT...BOTH THE NAM AND GFS SHOW SOUTHERLY WINDS ONLY 1000 FT
ABOVE THE SURFACE INCREASING TO 30-40 KNOTS BY 18Z. FORECAST
SOUNDINGS INDICATE WE SHOULD EASILY MIX THIS HIGH BY LATE MORNING
INTO THE AFTERNOON. WE ARE ISSUING A WIND ADVISORY FOR THE
COASTAL COUNTIES WHERE SUSTAINED SPEEDS WILL HAVE THE EASIEST TIME
EXCEEDING THE REQUIRED 30 MPH CRITERIA. FARTHER INLAND...
UNCERTAINTIES WITH THE OPACITY OF A CUMULUS/STRATOCUMULUS DECK
EXPECTED TO DEVELOP JUST UNDER THE PRONOUNCED SUBSIDENCE INVERSION
ALOFT SHOULD KEEP SURFACE WINDS BELOW CRITERIA...ALTHOUGH EVEN
INLAND GUSTS WILL EXCEED 35 MPH AT TIMES.

HIGHS WILL BE VERY MILD TODAY IN THE STRONG WARM ADVECTION: UPPER
70S TO NEAR 80 INLAND WITH TEMPERATURES ONLY REACHING AROUND 70 AT
THE BEACHES WITH THE UPSTREAM FLOW OFF THE COLD NEARSHORE WATERS.

AS THE COLD FRONT APPROACHES THE COAST THIS EVENING THERE WILL BE A
NARROW WINDOW OF OPPORTUNITY FOR CONVECTION AS LIFT FROM THE UPPER
TROUGH ERODES THE SUBSIDENCE INVERSION. FORECAST SOUNDINGS SHOW
MINIMAL INSTABILITY WITH A GENERALLY MOIST-ADIABATIC SOUNDING
THROUGHOUT THE TROPOSPHERE. WE ARE COUNTING ON EXTRA LIFT FROM THE
RIGHT-ENTRANCE REGION OF A JET STREAK MOVING UP THE EAST COAST TO
WORK ITS MAGIC...LEADING TO FAIRLY WIDESPREAD COVERAGE OF SHOWERS
AND STORMS. STORMS SHOULD CROSS I-95 +/- AN HOUR OF DARK...THEN
PROGRESS DOWN TO THE COAST BEFORE MIDNIGHT. ALTHOUGH INSTABILITY
PARAMETERS APPEAR TO BE WEAK...THOSE VERY STRONG WINDS LURKING JUST
ONE OR TWO THOUSAND FEET OFF THE SURFACE COULD COME DOWN IN ANY
STRONGER PRECIPITATION CORES. WE ARE LEANING TOWARD THE NAMS SLOWER
EASTWARD MOVEMENT OF THE SYSTEM TONIGHT WHICH ALSO SUGGESTS LOWS A
FEW DEGREES ABOVE GUIDANCE CONSENSUS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM  WEDNESDAY...
START OF THE PD WILL HAVE THE MOST ACTIVE WX. STRONG COLD FRONT
WILL BE PUSHING RAPIDLY OFFSHORE. A ROBUST BUT QUICKLY DECREASING
GRADIENT IN THE MODERATE CAA REGIME WILL MAKE FOR GUSTY WINDS...ESP
AS THE SUN INCREASES MIXING. THE INCREASED MIXING WILL BE QUITE
OFFSET BY THE RAPIDLY ABATING GRADIENT BUT WIND GUSTS OF 20 MPH WILL
BE COMMON THROUGH EVEN THE AFTERNOON...IN ADDITION TO OCCASIONAL
GUSTS TO 25 MPH. A HIGH TEMP IN THE LOW TO MID 60S MAY BE SLIGHTLY
EARLIER THAN NORMAL AS TEMPS BEGIN TO FALL QUICKLY INTO THE LOW TO
MID 50S BY EVE. CAA SHUTS DOWN THURSDAY NIGHT AND WINDS DIMINISH
LATE BUT PROBABLY ENOUGH FOR SOME DECENT RAD COOLING INTO THE UPPER
30S WHILE THE COAST STAYS JUST ABV 40. OTHER THAN SOME CLOUDS AND
PERHAPS SPRINKLES TO START THE PD SKY COVER GENERALLY AT A MINIMUM
THROUGH THE SHORT TERM IN A STRONG DOWNSLOPING FLOW.  WINDS TURN
LIGHT TO THE SOUTH ON FRIDAY AND TEMP ADVECTION REMAINS CLOSE TO
NEUTRAL FOR HIGHS IN THE MID 60S AGAIN BUT MINUS THE QUICK DROP IN
THE EVE. FRIDAY NIGHT LOWS CLOSER TO CLIMO...MID TO UPPER 40S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3AM TUESDAY...
HIGH PRESSURE REMAINS OFFSHORE ON SATURDAY HELPING TO BOOST
AFTERNOON HIGHS INTO THE 70S. BACKDOOR-ISH COLD FRONT COMES THROUGH
SATURDAY NIGHT KNOCKING SUNDAY HIGHS DOWN TWO CATEGORIES AS THEY
REMAIN CLOSE TO 60. MODELS MAY BE COMING INTO AGREEMENT ABOUT
POSSIBLE CYCLOGENESIS ALONG THIS BOUNDARY ON MONDAY. TOO EARLY TO
TELL WHETHER OR NOT IT WILL BE A SIGNIFICANT RAINMAKER. THE TROUGH
DRIVING THIS SYSTEM SEEMS PRETTY TRANSIENT SO THE REST OF THE PD
SHOULD FEATURE QUIET WEATHER WITH FAIRLY SEASONABLE TEMPS.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THE BIG STORY OF THE DAY WILL BE STRONG AND GUSTY SURFACE WINDS
EXPECTED TO DEVELOP BEFORE NOON. A TIGHT PRESSURE GRADIENT AHEAD OF
THE COLD FRONT ADVANCING EAST ACROSS THE SOUTHERN STATES WILL CREATE
SOUTH-SOUTHWEST WINDS SUSTAINED 15-25 KT WITH GUSTS POTENTIALLY IN
THE 30-40 KT RANGE TODAY. A STRONG SUBSIDENCE INVERSION AROUND 4000
FT A.G.L. WILL PERSIST THROUGH THE AFTERNOON HOURS...AND WILL BE
DISCERNIBLE BY A SCT-BKN LAYER OF CUMULUS AT THE TOP OF THE
SURFACE-BASED MIXED LAYER. DRY CONVECTIVE AND MECHANICAL TURBULENCE
BENEATH THESE CLOUDS WILL MAKE APPROACH AND TAKEOFF CONDITIONS VERY
BUMPY ACROSS THE EASTERN CAROLINAS TODAY.

A NARROW LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF THE COLD
FRONT SHOULD REACH FLORENCE AND LUMBERTON SHORTLY AFTER DARK
(23-02Z) AND MAKE IT DOWN TO THE COASTAL AIRPORTS IN THE 03-05Z
WINDOW. STRONG WINDS LURKING JUST ONE OR TWO THOUSAND FEET UP COULD
MIX DOWN IN THE STRONGER STORMS AND PRODUCE SHORT-LIVED 40+ KT GUSTS.
CONDITIONS WILL IMPROVE RAPIDLY TO VFR BEHIND THE FRONT AFTER 06Z
THURSDAY MORNING. VFR CONDITIONS ARE THEN EXPECTED THURSDAY THROUGH
SUNDAY. THE NEXT COLD FRONT SHOULD MOVE THROUGH DRY SATURDAY NIGHT.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM WEDNESDAY...A STRENGTHENING PRESSURE GRADIENT BETWEEN
DEPARTING HIGH PRESSURE TO THE EAST AND LOW PRESSURE ALONG THE GULF
COAST WILL LEAD TO STRENGTHENING SOUTHERLY WINDS TODAY. IF IT
WERENT FOR THE COLD WATER TEMPERATURES THIS TIME OF YEAR WE WOULD
ALMOST CERTAINLY HAVE GALE WARNINGS ISSUED FOR THE EVENT. HOWEVER
THE STABLE MIXING PROFILES JUST OFF THE OCEAN SURFACE SHOULD HOLD
SUSTAINED WINDS TO 25-30 KNOTS THIS AFTERNOON THROUGH THIS EVENING.
A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A COLD FRONT WILL
ENTER THE WATERS THIS EVENING. STRONGER WIND GUSTS ALONG THE LEADING
EDGE OF THESE STORMS MAY PROMPT THE ISSUANCE OF SPECIAL MARINE
WARNINGS STAY TUNED IF YOU ARE PLANNING TO BE OUT ON THE WATER
TONIGHT.

SEAS ARE ALREADY AROUND 6 FT IN A NE BACKSWELL FROM A LARGE NORTH
ATLANTIC LOW. A SHORTER PERIOD WAVE PERIOD WILL INTENSITY TODAY FROM
INCREASING SOUTHERLY WINDS...REACHING POTENTIALLY 10-12 FT NEAR
FRYING PAN SHOALS BY THIS EVENING.

SHORT TERM/THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...
A SOLID SCA STILL LIKELY AT THE START OF THE PD IN A TIGHT GRADIENT
AND STRONG COLD AIR ADVECTION REGIME. WINDS WILL BE IN THE PROCESS
OF VEERING BEHIND THE FRONT AND THE OFFSHORE DIRECTION WILL ACT TO
INCREASE THE NEAR SHORE VS OFFSHORE GRADIENT IN SIGNIFICANT WAVE
HEIGHT. THINGS SHOULD QUIET DOWN NICELY THURSDAY NIGHT AT HIGH
BUILDS IN FROM THE WEST. THE REST OF THE PD WILL BRING VERY TRANQUIL
WINDS AND SEAS AS THE HIGH MOVES OFFSHORE AND A WEAK FRONT
APPROACHES FROM THE NNW.

.LONG TERM/SATURDAY THROUGH SUNDAY/...
AS OF 3AM WEDNESDAY...
SW WINDS SAT BETWEEN OFFSHORE HIGH AND AN APPROACHING COLD FRONT.
WINDS VEER BEHIND THE BOUNDARY AND SPEEDS WILL INCREASE CAUSING SOME
BUILDING OF SEAS. COLD SURGE SHOULD NOT BE ADEQUATE IN STRENGTH TO
RAISE ANY FLAGS HOWEVER. DYNAMIC STORM SYSTEM MAY BE IN THE CARDS
FOR THE END OF THE PD OR JUST BEYOND.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING
     FOR SCZ034-046.

NC...WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING
     FOR NCZ097-100-101.

MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR AMZ250-252-
     254-256.

&&

SYNOPSIS...MBB
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DL
Hazardous weather outlook, Mar 18, 3:22 PM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
322 PM EDT TUE MAR 18 2008

NCZ097-101-191930-
PENDER-NEW HANOVER-
322 PM EDT TUE MAR 18 2008

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON WEDNESDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE
FROM DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-191930-
ROBESON-BLADEN-COLUMBUS-BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
322 PM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON WEDNESDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE
FROM DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-191930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
322 PM EDT TUE MAR 18 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 8 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REK

Nearby

Wind Advisories in North Carolina, 2008Wind Advisories in South Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.